People with various aches and pains seek relief from a variety of medicines — it used to be that aspirin was the go-to analgesic, but it was mostly replaced with Advil and Aleve.
We now know that aspirin (an example of a non-steroidal anti-inflammatory or NSAID drug) can cause gastrointestinal bleeding, among other ills, as do Advil and Aleve. Since Tylenol is widely used as an over-the-counter (OTC) painkiller, it is not surprising that many people have turned to acetaminophen, the active ingredient in Tylenol.
Acetaminophen can reduce fever, and is useful for headaches, but for inflammatory pains such as knee and hip arthritis, it doesn't do the job. Nor should it. Although acetaminophen is an analgesic, it is has little or no anti-inflammatory properties.
According to a study published in the journal The Lancet, Dr. Bruno R. da Costa from the Institute of Primary Health Care, University of Bern, Bern, Switzerland and colleagues performed a meta-analysis (a study of multiple older studies) that examined the effectiveness of NSAIDs in the treatment of hip and knee osteoarthritis. The studies they selected included at least 100 patients, and examined the efficacy of acetaminophen, NSAIDS, or placebo in reducing pain. These included 74 randomized trials that included nearly 59,000 patients.
While the seven NSAIDs this study examined all reduced pain, acetaminophen by itself did not. The authors stated "[W]e see no role for single-agent paracetamol (another generic name for acetaminophen) for the treatment of patients with osteoarthritis irrespective of dose."
These results are important, since a person using acetaminophen for arthritis pain relief might increase the dose to dangerous levels when a low dose is not effective. And acetaminophen is known to be dangerous at doses that are not too much higher than a maximum daily dose — serious liver toxicity.
In light of that fact, the FDA recently required that the amount of acetaminophen allowed to be combined with narcotics such as Vicodin (hydrocodone plus acetaminophen) and Percocet (oxycodone plus acetaminophen) be limited to 325 mg. Previously, narcotic painkillers could contain as much as 750 mg of acetaminophen per pill. The FDA has also decreased the maximum recommended dose of Tylenol from four grams to three.
Still some caution is required, and consumers should read and heed warning labels on any product containing acetaminophen.
It's also combined (and sometimes this is not obvious from the label) with OTC cold and flu remedies, a practice that should not be permitted simply for convenience.